Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 17, NWS Cleveland, OH

May 11, 2015Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 11, 2015, 8:59 PM EDT for Crawford County, Pennsylvania. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2015, 8:59 PM EDT (00:59 UTC)
Expired
May 11, 2015, 9:20 PM EDT
In force
21 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 132 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 9:10 PM EDTTSTM WND DMG2 W Titusville, PACRAWFORD COUNTY EMA REPORTED A TREE DOWN OFF OF STATE ROUTE 27 IN OIL CREEK TOWNSHIP...TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:47 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2015-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2015-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS51 KCLE 120059
SVRCLE
PAC039-120145-
/O.NEW.KCLE.SV.W.0017.150512T0059Z-150512T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
859 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 945 PM EDT

* AT 855 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM EDINBORO TO 10 MILES WEST OF TITUSVILLE...AND MOVING
  NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TITUSVILLE AND SPARTANSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4161 7962 4161 7982 4159 7984 4155 7991
      4185 8026 4185 8021 4185 7961 4162 7961
TIME...MOT...LOC 0058Z 239DEG 45KT 4184 8008 4162 7981

HAIL...0.75IN
WIND...60MPH

$$
1 follow-up statement
723 
WWUS51 KCLE 120120
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
920 PM EDT MON MAY 11 2015

PAC039-120130-
/O.CAN.KCLE.SV.W.0017.000000T0000Z-150512T0145Z/
CRAWFORD PA-
920 PM EDT MON MAY 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY IN
NORTHWEST PENNSYLVANIA IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

LAT...LON 4161 7962 4161 7982 4159 7984 4155 7991
      4185 8026 4185 8021 4185 7961 4162 7961
TIME...MOT...LOC 0120Z 239DEG 45KT 4198 7976 4176 7949

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:26 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 11, 7:26 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
726 PM EDT MON MAY 11 2015

.SYNOPSIS...
STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT KICKING OFF
THUNDERSTORMS. THIS WILL BE FOLLOWED BY A SECONDARY COLD FRONT
TOMORROW...USHERING IN MUCH COOLER CONDITIONS.

&&

.NEAR TERM /THROUGH TUESDAY/...
TORNADO WATCH #164 OVER THE WESTERN HALF OF THE FORECAST AREA REMAINS
IN EFFECT UNTIL 8 PM EDT.

SEVERE THUNDERSTORM WATCH #167 OVER THE EASTERN HALF OF THE FORECAST
AREA IS IN EFFECT UNTIL 1 AM EDT.

A FRAGMENTED N-S LINE OF THUNDERSTORMS IS NOW MAKING ITS WAY
ACROSS CUYAHOGA COUNTY AND POINTS SOUTH AND WEST. ANIMATED INFRARED
SATELLITE IMAGERY SHOWS CLOUD TOPS HAVE EXPANDED AND COOLED TO
-65C IN ABOUT AN HOUR WITH THIS LINE. SO FAR A PEAK WIND OF 30 KNOTS
HAS BEEN OBSERVED AT KCLE...AND 41 KNOTS AT KMFD. BY AND LARGE
THIS LINE HAS REMAINED SUB- SEVERE AND HAS ONLY PROMPTED 1 SVR IN
KNOX COUNTY AT 525 PM EDT. THIS LINE WILL CONTINUE TO MOVE OFF
TO THE EAST TOWARDS YOUNGSTOWN AND ERIE EARLY THIS
EVENING...BRINGING WITH IT THE THREAT OF SEVERE THUNDERSTORMS. A
SECONDARY LINE OF LESS ACTIVE SHOWERS AND STORMS...LOCATED JUST
AHEAD OF THE COLD FRONT...IS NOW MAKING ITS WAY INTO TOLEDO METRO
AREA. NONETHELESS...THIS LINE HAS THE POTENTIAL TO PRODUCE A FEW
ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH POSSIBLE ROTATION.
THE COLD FRONT WILL CLEAR THE TOLEDO AREA BY 8PM...CLEVELAND/AKRON
BY 10PM...AND ERIE JUST AFTER MIDNIGHT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MUCH COOLER AND DRIER CONDITIONS ON TAP FOR NEXT FEW DAYS.  DEW
POINTS BEHIND THE FRONT IN THE LOWER 40S TO UPPER 30S.  TUESDAY
MORNING WILL START OUT DRY BUT COULD SEE SOME SHOWERS IN THE EAST AS
SECONDARY COLD FRONT SWINGS ACROSS EASTERN LAKE ERIE TOMORROW
AFTERNOON.  ALL 3 MODELS PLUNGE THE 850MB TEMPS OVER LAKE ERIE TO
NEAR ZERO C BY TUESDAY EVENING.  COOLER CONDITIONS WILL CONTINUE
THROUGH MID WEEK AS A LARGE AREA OF HIGH PRESSURE MOVES WEST OVER
THE AREA ON WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL START OUT OVERHEAD ON THURSDAY BEFORE BUILDING TO
THE EAST COAST ON FRIDAY. MEANWHILE A SHORTWAVE TROUGH WILL LIFT OUT
OF THE PLAINS TOWARDS THE UPPER MIDWEST WITH ENERGY SPILLING AROUND
THE UPPER LEVEL RIDGE ACROSS THE SOUTHERN LAKES REGION. THE
ASSOCIATED SURFACE TROUGH WILL ATTEMPT TO LIFT A WARM FRONT NORTH
ACROSS THE AREA ON FRIDAY BUT MODELS DIFFER ON BOTH THE NORTHERN
PROGRESS OF THE FRONT AND DEGREE OF AVAILABLE MOISTURE. A WARMING
TREND WILL BE UNDERWAY FOR THE WEEKEND WITH TEMPERATURES RECOVERING
INTO THE 70S TO NEAR 80 DEGREES. DEPENDING ON THE NORTHWARD PROGRESS
OF THE WARM FRONT...SCATTERED THUNDERSTORMS MAY LINGER EITHER NEAR
THE WARM FRONT OR IN THE WARM SECTOR. LOW PRESSURE WILL TRACK OUT OF
THE PLAINS TOWARDS THE UPPER LAKES REGION WITH THE ASSOCIATED COLD
FRONT APPROACHING THE AREA LATE MONDAY. COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL INCREASE AHEAD OF THE FRONT.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
LINE OF SHOWERS AND THUNDERSTORMS NOW EAST OF A KCLE-KMFD LINE
ALTHOUGH COLD FRONT REMAINS WELL WEST OF THE AREA. OUTSIDE OF THE
CONVECTION CONDITIONS ARE VFR ACROSS THE AREA ALTHOUGH IFR AND
WIND GUSTS TO 45KTS CAN BE EXPECTED IN THE LINE AND COULD BE SEEN
AT KCAK...KYNG AND KERI THE NEXT COUPLE HOURS. CLEARING WILL MOVE
IN FROM THE WEST AFTER ABOUT 2-3Z WITH CLEARING REACHING KCLE
ABOUT 04Z AND KERI 06Z IN SUBSIDENCE BEHIND THE LINE. WE COULD SEE
ISOLATED TO SCATTERED CONVECTION WITH THE FRONT OVERNIGHT BUT FOR
NOW WILL LEAVE OUT. SHOULD BEGIN VFR TUESDAY BUT MVFR CIGS
POSSIBLE NORTH AND NORTHEAST OHIO AND NWRN PA IN THE AFTERNOON.
AFTER ABOUT 14Z THOUGH DO EXPECT WINDS TO INCREASE FROM 240 TO 260
DEGREES GUSTING TO NEAR 30KTS.

.OUTLOOK...MVFR CEILINGS POSSIBLE EXTREME NE OH/NW PA WEDNESDAY.
NON VFR POSSIBLE AGAIN FRIDAY.

&&

.MARINE...
A COLD FRONT WILL MOVE ACROSS LAKE ERIE TONIGHT WITH COLD ADVECTION
CONTINUING THROUGH THE DAY ON TUESDAY. WEST SOUTHWEST WINDS ON LAKE
ERIE WILL INCREASE TO 20-25 KNOTS AND SMALL CRAFT ADVISORIES WILL BE
NEEDED ON LAKE ERIE THROUGH TUESDAY NIGHT. CONDITIONS WILL IMPROVE
WEDNESDAY AS HIGH PRESSURE BUILDS OVER THE CENTRAL GREAT
LAKES...BUILDING TO NEW ENGLAND ON THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...MAYERS
SHORT TERM...DJB
LONG TERM...KEC
AVIATION...TK
MARINE...KEC
Hazardous weather outlook, May 11, 9:22 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
922 AM EDT MON MAY 11 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-121330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
922 AM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT. THE PRIMARY THREAT WILL BE STRONG DAMAGING WINDS AND
LARGE HAIL.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 11, 7:21 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
721 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     2 SSW FINDLAY           41.02N 83.67W
05/11/2015  M44.00 MPH       HANCOCK            OH   ASOS

            KFDY MEASURED A WIND GUST OF 38 KNOTS.

0601 PM     TSTM WND GST     4 N MANSFIELD           40.82N 82.51W
05/11/2015  M47.00 MPH       RICHLAND           OH   ASOS

            KMFD MEASURED A WIND GUST OF 47 KNOTS.

0615 PM     TSTM WND DMG     MILLERSBURG             40.55N 81.92W
05/11/2015                   HOLMES             OH   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED NUMEROUS TREES AND POWER
            LINES DOWN ACROSS THE MILLERSBURG AREA.

0650 PM     TSTM WND GST     PARMA                   41.38N 81.73W
05/11/2015  M47.00 MPH       CUYAHOGA           OH   PUBLIC

            PUBLIC REPORT OF 41 KNOT WIND GUST IN PARMA. WIND
            MEASURED FROM PERSONAL WEATHER STATION.

0654 PM     TSTM WND GST     4 NW NORTH CANTON       40.91N 81.45W
05/11/2015  M56.00 MPH       SUMMIT             OH   ASOS

            KCAK MEASURED A WIND GUST OF 49 KNOTS.

&&

SEFCOVIC
Local storm report, May 11, 7:59 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
759 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     SEBRING                 40.92N 81.02W
05/11/2015                   MAHONING           OH   911 CALL CENTER

            SEBRING POLICE DEPARTMENT REPORTED WIDESPREAD TREES AND
            POWER LINES DOWN IN TOWN.

0733 PM     TSTM WND GST     4 NE JEFFERSON          41.78N 80.70W
05/11/2015  M45.00 MPH       ASHTABULA          OH   911 CALL CENTER

            KHZY REPORTED A WIND GUST OF 39 KNOTS.

&&

SEFCOVIC
Local storm report, May 11, 8:06 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
806 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     GATES MILLS             41.53N 81.41W
05/11/2015                   CUYAHOGA           OH   911 CALL CENTER

            A COUPLE TREES DOWN IN GATES MILLS...RELAYED BY CHAGRIN
            FALLS PD. TIME ESTIMATED BY RADAR.

0715 PM     TSTM WND DMG     SOLON                   41.39N 81.44W
05/11/2015                   CUYAHOGA           OH   911 CALL CENTER

            SOME TREES REPORTED DOWN IN SOLON BY SOLON PD.

0758 PM     TSTM WND GST     6 SSE CORTLAND          41.26N 80.67W
05/11/2015  M52.00 MPH       TRUMBULL           OH   911 CALL CENTER

            KYNG REPORTED A 45 KNOT WIND GUST.

&&

SEFCOVIC
Local storm report, May 11, 8:13 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
813 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     MADISON                 41.77N 81.05W
05/11/2015                   LAKE               OH   911 CALL CENTER

            SEVERAL POWER LINES DOWN IN THE TOWN OF MADISON.

0810 PM     TSTM WND GST     ERIE                    42.13N 80.09W
05/11/2015  E65.00 MPH       ERIE               PA   TRAINED SPOTTER

            TRAINED SPOTTER RECORDED AN ESTIMATED 65 MPH WIND GUST IN
            ERIE.

&&

SEFCOVIC
Local storm report, May 11, 8:17 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
817 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     ERIE                    42.13N 80.09W
05/11/2015                   ERIE               PA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DOWNED AND UPROOTED TREES IN
            DOWNTOWN ERIE. SPOTTER ALSO NOTED FLYING CONSTRUCTION
            MATERIALS.

&&

SEFCOVIC
Local storm report, May 11, 8:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
843 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     2 S EDINBORO            41.85N 80.12W
05/11/2015                   CRAWFORD           PA   TRAINED SPOTTER

            LARGE BEECH TREE FELL AT TRAINED SPOTTERS LOCATION 2 S OF
            EDINBORO.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:01 PM EDTSevere Thunderstorm WarningCLECrawford59 min
May 11, 8:34 PM EDTSevere Thunderstorm WarningCLEErie41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.